Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 16, 2002, 8:18 PM CDT for Cottonwood County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2002, 8:18 PM CDT (01:18 UTC)
- Expired
- Apr 16, 2002, 8:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1904 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1836 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 170118
SVRFSD
MNC033-170145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 PM CDT TUE APR 16 2002
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 845 PM CDT
* AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF WINDOM TO 26
MILES SOUTH OF WINDOM...OR FROM 11 MILES EAST OF FULDA TO 7 MILES
NORTHEAST OF SPIRIT LAKE...MOVING NORTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WINDOM AROUND 830 PM CDT
BINGHAM LAKE AROUND 835 PM CDT
MOUNTAIN LAKE AROUND 840 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND GUSTS TO 80 MPH.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4385 9541 4385 9508 4385 9487 4411 9486
4411 9503What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:35 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 16, 3:35 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE APR 16 2002
CONVCTN FIRNG ALG FNT JUST S OF AREA AND SHUD CONT TO DVLP. WILL GO
SCT TSTMS N/S THRU FSD AND TSTMS LIKELY FRTHR E IN MN/IA...WITH
MENTN OF SVR BOTH AREAS. NO PCPN MENTN WRN THIRD. FNT HAS SLOWED AS
SHRTWV APPCHS FROM SW BUT SHUD PICK UP PROGRESS LATR THIS EVE AND
CLR OUT TSTMS BEFORE MIDNGT. WND ADVSY WILL BE KEPT FOR NWRN IA AND
MUCH OF SWRN MN XCP WRN BDR COS. SUSTAINED S WNDS AHD OF CDFNT OVER
30 MPH WILL BE SLOW TO DCRS AND WILL GO TO 7 PM CDT. SKIES SHUD GO
PTCLDY TNGT AND CONT PTCLDY WED...WITH GUIDNCE TEMPS LOOKG OK FOR
WED. SYS FOR WED NGT AND THU HAS GOOD WAA THO WILL HAVE LESS MOISTR
AND INSTBLTY. WILL CARRY CHC SHWRS/TSTMS LATE WED NGT AND IN SOME
AREAS INTO THU MRNG. WITH BETTER MOISTR RETURN THIS CUD BE A BETTR
PCPN PRODUCER...FOR NOW WILL CARRY AS WE HAVE BEEN. AFTR PASSAGE OF
THIS SYS COOL AIR SHUD REIGN FOR A FEW DAYS. WEAK WV CUD PRODUCE
SOME LGT PCPN OVER THE WEEKEND...FOR NOW WILL GO MOCLDY WITH COOL
TEMPS AS SYS TENDS TO GET SHEARED OFF. SOME WARMNG FOR MON THEN WILL
GO WITH A CHC OF SHWRS TUE AS BROAD TROF APPCHS AS PER MRF.
.FSD...WND ADVY THIS EVE THRU 7PM SWRN MN AWAY FROM WRN BRDR
AND MOST OF NWRN IA.
WILLIAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:15 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 30 min |
| Apr 16, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 31 min |
| Apr 16, 7:31 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 44 min |
| Apr 16, 7:57 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 18 min |
| Apr 16, 8:06 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.